Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 216, NWS Amarillo, TX

August 14, 2004Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2004, 9:32 PM CDT for Hartley County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2004, 9:32 PM CDT (02:32 UTC)
Expired
Aug 14, 2004, 10:30 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:21 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 3:21 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SAT AUG 14 2004

.DISCUSSION...
LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER
VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE
PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT.
SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND
NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS.
THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN
HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO
SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT.
ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST
FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS.

CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL
CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE
FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR
SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND
TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE.

MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR
CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL
FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK
COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM
PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN
OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10
PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE
LOOKS GENERALLY WEAK.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     59  80  61  84 /  40  20  20  20
BEAVER       60  80  61  86 /  40  20  20  20
BOISE CITY   55  81  61  86 /  40  20  30  20
BORGER       62  81  63  86 /  40  20  20  20
BOYS RANCH   59  80  62  86 /  40  20  30  20
CANYON       59  81  61  84 /  40  20  20  20
CLARENDON    62  82  63  85 /  40  20  20  20
DALHART      57  80  61  85 /  40  20  30  20
GUYMON       60  81  62  86 /  40  20  30  20
HEREFORD     60  80  61  84 /  40  20  30  20
LIPSCOMB     60  81  62  86 /  40  20  20  20
PAMPA        61  81  62  86 /  40  20  20  20
SHAMROCK     62  81  63  86 /  30  20  20  20
WELLINGTON   63  82  64  87 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 8 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 14 2004

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND
WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT...
WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...
WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Aug 14, 5:25 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SAT AUG 14 2004

TXZ006-011-142330-
HARTLEY TX-OLDHAM TX-
525 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM TO AFFECT HARTLEY AND OLDHAM COUNTIES...

AT 525 PM...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF
CHANNING OR 15 MILES NORTHWEST OF BOYS RANCH...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.  ALTHOUGH THIS STORM IS
LOCATED OVER RURAL PARTS OF NORTHERN OLDHAM COUNTY...THE STORM WILL
MOVE TOWARDS CHANNING AND BOYS RANCH OVER THE NEXT HOUR.  HEAVY
RAINFALL OVER THE PAST SEVERAL DAYS WILL ALSO CAUSE RAPID RUN-OFF TO
OCCUR INTO THE CANADIAN RIVER.
Local storm report, Aug 14, 8:12 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             12 W ADRIAN             35.28N 102.88W
08/14/2004  0.75 INCH        OLDHAM             TX   PUBLIC

&&

TAS
Special weather statement, Aug 14, 8:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT SAT AUG 14 2004

TXZ006-150215-
HARTLEY TX-
850 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM IN NORTHEASTERN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF HARTLEY AT 850 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM. MOTORISTS ON HIGHWAY 87
SHOULD BE PREPARED FOR LOW VISIBILITIES AND PONDING OF WATER ON
ROADWAYS BETWEEN HARTLEY AND DUMAS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:31 PM CDTTornado WarningAMADeaf Smith, Oldham44 min
Aug 15, 12:39 AM CDTFlash Flood WarningAMAHartley, Oldham3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.